2 Clarke Drive
Cranbury, NJ 08512
© 2022 MJH Life Sciences™ and OncLive - Clinical Oncology News, Cancer Expert Insights. All rights reserved.
The advent of immunotherapy options to treat patients with cancer has brought with it a new wave of immuno-related toxicities. One institution, Massachusetts General Hospital, has taken steps to establish an immunotherapy toxicity service care team, inspired by a 65-year-old patient with metastatic melanoma that had spread to his lungs and brain.
Kerry L. Reynolds, MD
The advent of immunotherapy options to treat patients with cancer has brought with it a new wave of immuno-related toxicities. One institution, Massachusetts General Hospital (MGH), has taken steps to establish an immunotherapy toxicity service care team, inspired by a 65-year-old patient with metastatic melanoma that had spread to his lungs and brain. David M.’s case posed many questions, including the best ways to prepare to manage and possibly predict these adverse events.
Kerry L. Reynolds, MD, director of the Severe Immunotherapy Complications Service at MGH, presented David M.’s case at the 18th International Kidney Cancer Symposium. David M. received 2 doses of an anti— CTLA-4/anti–PD-1 inhibitor, and shortly after the second one, he presented at MGH with coughing, shortness of breath, and an oxygen saturation level of 48%. He was treated for immune checkpoint– related pneumonitis and left the hospital 5 days later, apparently on the road to recovery.
Four weeks later, he was readmitted due to diffuse diarrhea, and he was profoundly immunosuppressed from the steroids he was taking to treat the pneumonitis. A colonoscopy showed he had a lymphocytic/ histiocytic consistent with colitis realted to immune-checkpoint inhibitors.
Reynolds said physicians tried everything they could think of to treat him. Despite their best efforts, David M. died in June 2016.
“A couple of days before, when he realized he wasn’t going to make it, he looked up at our team and said, ‘You have to share this case and you have to learn from this,’” she said. “We promised him then that we would.”
A few days later, an autopsy showed no evidence of melanoma in his body.
“His disease was eradicated,” Reynolds said. “But he died from overwhelming toxicity and immunosuppression.”
Reynolds told her audience that David M.’s case forced physicians at MGH to consider how to prepare doctors to handle immune-related adverse events (IRAEs) and create best practices for managing them.
According the European Society for Medical Oncology’s clinical practice guidelines for the management of immunotherapy- associated toxicities, IRAEs typically present within the first 3 months of treatment. The most common IRAEs include rash, pruritus, hyperthyroidism, gastrointestinal hepatotoxicity, and pneumonitis. Serious adverse events were less frequent and included myocarditis as well as neurological and cardiac toxicity.1
The Surveillance, Epidemiology, and End Results database includes more than 271,000 US patients currently eligible for immunotherapy, Reynolds noted. That number does not include patients with early-stage disease who receive immune checkpoint inhibitors for recurrence, those already on treatment, or patients enrolled into 1 of more than 240 trials assessing combination therapies.
“It is easy to say [US physicians] will be treating more than 500,000 patients in the next year,” Reynolds said. “So, when my colleagues talk about myocarditis at 1% or severe neurological toxicity at 1%, we’re talking about 5000 patients each time.”
To address the questions surrounding IRAEs, MGH’s Severe Immunotherapy Complications Service brings together 48 experts across 19 departments that care for patients with all the diseases treatable with immunotherapy agents. The service includes translational and clinical investigation, to improve treatment today as well as to develop better treatments for the future (Figure).
Click to Enlarge
The service is already paying off. Reynolds detailed the case of a 73-year-old man being treated with a PD-1 inhibitor and axitinib (Inlyta) for renal cell carcinoma. Before beginning his second round of treatment, he complained of fatigue, cough, and chest constriction. At the start of his third cycle, he was admitted to the hospital because his heart rate was above 150 and his troponin level was highly elevated.
Reynolds said the case was complicated because the patient had showed common risk factors for cardiovascular-related disease, including hypertension and chronic kidney disease, but he was also at risk for myocarditis. The service determined that a myocardial biopsy was the best way to proceed, and the results clearly showed lymphocytic infiltration.
The patient was started on high-dose steroids later that day.
Successes have been reported in the laboratory, too. Investigators working in the laboratory of Alexandra-Chloe Villani, PhD, at MGH have found that IRAEs are not patient-specific but instead are driven by shared biological programs. Furthermore, IRAEs are more closely related to the immune system than to the tumor.
“Our goal is to identify a set of biomarkers for the clinic [in order] to develop better therapeutic strategies to treat these autoimmune toxicities while maintaining tumor immunity,” said Reynolds. “[We want] to inform next-generation trials with mechanisms [beyond] just ‘What immunosuppression are we going to pull off the shelf?’”
Haanen JBAG, Carbonnel F, Robert C, et al; ESMO Guidelines Committee. Management of toxicities from immunotherapy: ESMO Clinical Practice Guidelines for diagnosis, treatment and follow-up [published correction appears in Ann Oncol. 2018;29(suppl 4): iv264-iv266. doi: 10.1093/annonc/mdy162]. Ann Oncol. 2017;28(suppl 4):iv119-iv142. doi: 10.1093/annonc/mdx225.
Members meet on a biweekly case conference call to review each incidence of toxicity. They discuss each patient and the relevant literature and look for gaps in their knowledge. Then, to fill those gaps, they can refer to a registry of patients treated at the hospital with immune checkpoint inhibitors.